Alert archive / Kentucky / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Jackson, KY

June 4, 2023Bell County, Harlan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 4, 2023, 4:22 PM EDT for Bell County, Harlan County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2023, 4:22 PM EDT (20:22 UTC)
Expired
Jun 4, 2023, 4:51 PM EDT
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bell County, KY, Harlan County, KY

The radar

The Knoxville radar (KMRX), 60 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
542 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KJKL 042022
SVRJKL
KYC013-095-042100-
/O.NEW.KJKL.SV.W.0049.230604T2022Z-230604T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service JACKSON KY
422 PM EDT Sun Jun 4 2023

The National Weather Service in JACKSON KY has issued a

* Severe Thunderstorm Warning for...
  Southwestern Harlan County in southeastern Kentucky...
  Southeastern Bell County in southeastern Kentucky...

* Until 500 PM EDT.

* At 421 PM EDT, a severe thunderstorm was located over Hensley
  Store, or 9 miles south of Harlan, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cubage and Martins Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3675 8359 3678 8328 3676 8324 3673 8323
      3670 8334 3667 8343 3667 8353 3665 8354
      3664 8357
TIME...MOT...LOC 2021Z 074DEG 11KT 3670 8338 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP
1 follow-up statement
266 
WWUS53 KJKL 042051
SVSJKL

Severe Weather Statement
National Weather Service JACKSON KY
451 PM EDT Sun Jun 4 2023

KYC013-095-042059-
/O.CAN.KJKL.SV.W.0049.000000T0000Z-230604T2100Z/
Harlan KY-Bell KY-
451 PM EDT Sun Jun 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARLAN AND
SOUTHEASTERN BELL COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits, and has moved into Virginia. Therefore, the warning has been 
cancelled. However gusty winds are still possible with this 
thunderstorm.

LAT...LON 3675 8359 3678 8328 3676 8324 3673 8323
      3670 8334 3667 8343 3667 8353 3665 8354
      3664 8357
TIME...MOT...LOC 2048Z 074DEG 11KT 3668 8348 

$$

JP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:00 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 4, 4:00 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 PM EDT Sun Jun 4 2023

.UPDATE...
Issued at 1215 PM EDT SUN JUN 4 2023

Areas of dense valley fog which had formed mainly over portions of
the Big Sandy River basin hung on until between 10 and 10:30 am
due to overachieving convection from yesterday evening in the
region. Temperatures are running a few degrees cooler compared to
yesterday at this time. Forecast highs look right on target, with
mid to upper 80s common by late this afternoon. Isolated to widely
scattered convection will threaten the southeast half of the
forecast area today, with a diffuse inverted trough still in
place. Forecast DCAPE is still above 1000 J/kg this afternoon,
but the better gradient looks to push off into the Tennessee
Valley with time and low level lapse rates will not be quite as
steep compared to yesterday. Still, some locally stronger wind
gusts can not be completely ruled out in the strongest cells.
Updates have been sent.

UPDATE Issued at 735 AM EDT SUN JUN 4 2023

Current forecast remains on track so have just added in the latest
obs and trends for the T/Td/Sky grids. These updates have been
sent to the NDFD and web servers.

&&

.SHORT TERM...(Today through Monday)
Issued at 440 AM EDT SUN JUN 4 2023

08Z sfc analysis shows high pressure to the north of the area with
lower pressure in the south. This has put eastern Kentucky in an
environment where clouds and any convection tend to drift east to
west. A few of these storms affected far eastern parts of the JKL
CWA yesterday evening and left behind some needed rainfall. This
in turn has led to areas of dense valley fog forming through
Martin and Pike counties most clearly, but also affecting nearby
places. The mostly clear skies and light winds were also a
contributing factor. Accordingly, an SPS and social media post
have been issued highlighting the dense valley fog in these areas
early this morning. Otherwise, a small ridge to valley
temperature difference is occurring with readings ranging from the
mid 50s in the eastern sheltered spots to the low to mid 60s in
the more open terrain and on most hills.

The models remain in good agreement aloft through the short term
portion of the forecast. They all depict a continuation of the
retrograding pattern over the region. However, the ridge to the
northwest will move further away while a closed low 5h tough
approaches from the New England coast sending height falls and
mid level energy into Kentucky from the northeast. The initial
impulse will slip through this part of the state this morning
mainly affecting our southern zones while the next one arrives
late on Monday. Each of these features should be enough to help
generate localized and spotty convection both this afternoon and
again on Monday afternoon. The small model spread has warranted
using the blended NBM guidance as the starting point for the grids
with little in the way of adjustments needed.

Sensible weather will feature more warm conditions under partly to
mostly sunny skies. However the higher resolution near term models
are indicating that some of the smoke from the Canadian fires will
drift into the area and add a bit of haze while also affecting
sky cover, especially on Monday. Otherwise, tracking the upper
level influences some small convection is favored in the
Cumberland Valley this afternoon into the early evening, with
similar chance on Monday. Most places will stay dry though with
even spots seeing the convection not easing their rain deficits by
much. Improvement may not arrive until later in the week for the
majority of the area.

The main adjustments to the NBM starting point were to again
include more terrain details at night for the temperatures, lower
afternoon dewpoints, and also to incorporate the CAMs PoPs
through the period for timing and spatial details.

.LONG TERM...(Tuesday through Sunday)
Issued at 400 PM EDT SUN JUN 4 2023

Key Points:

* Dry and hot to start before a cold front drops in from the north
  and brings scattered showers and storms to the area on
  Wednesday.

* Temps Start out in the mid 80s before cooling into the mid to
  upper 70s through Saturday.

The long term will start off with a blocky pattern across
North America with a large upper level trough covering eastern
Canada and into the Northeast, Mid Atlantic and into the upper Great
Lakes. An upper level cut off low will sit across California and
into the Great Basin region while high pressure sits between these
two features. A surface high centered to our northwest will control
our area through Tuesday night. An upper low centered within the
eastern trough will churn across Nova Scotia and New Brunswick
Canada and will eventually swing multiple short wave disturbances
southward through Ontario and into the Upper Great Lakes. A short
wave will drop through the Ohio Valley on Wednesday which will bring
scattered showers and storms to the area. A lingering threat for
showers and storms will continue into Thursday but should remain
confined to the higher terrain along the south. Upper level flow
will remain from the northwest and will keep temps a bit cooler
through Saturday before flow becomes more zonal and surface winds
become gain a southerly component. Global model agreement begins to
deteriorate toward the end of the period so decided to stick close
to the NBM which brings in precipitation Saturday night.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 152 PM EDT SUN JUN 4 2023

VFR conditions will prevail through the majority of the period.
Isolated convection will likely occur through 02z, keeping a small
threat of temporary and localized MVFR or worse conditions in
place. This isolated convection will likely remain just southeast
of a line from KSJS to KSME, so have not included any mention in
the TAFs. Once the convection dies off early this evening, valley
fog will develop once again overnight into early Monday morning,
bringing MVFR or lower conditions. Have included some MVFR fog at
KSME between 08 and 12z, with increased low level moisture in
place. Will keep the rest of TAF sites fog-free for now. The fog
will burn off by around 14z, with a return of VFR conditions. Winds
will be variable at around 5 kts or less through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...BATZ
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 4, 12:08 PM EDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1208 PM EDT Sun Jun 4 2023

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051615-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1208 PM EDT Sun Jun 4 2023

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...This afternoon and tonight.

Thunderstorms will be possible through early this evening, mainly
south of the Mountain Parkway.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible during the afternoon and early evening
hours of Monday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

JKL

In the hours before

Special weather statement, Jun 4, 3:56 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service JACKSON KY
356 PM EDT Sun Jun 4 2023

KYZ087-088-042045-
Bell KY-Harlan KY-
356 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern Harlan
and east central Bell Counties through 445 PM EDT...

At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peepace Store, or near Harlan, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Peepace Store and Sunshine around 400 PM EDT.
  Martins Fork, Mary Alice, Teetersville and Elcomb around 405 PM
  EDT.
  Liggett, Hensley Store and White Star around 410 PM EDT.

Other locations in the path of this storm include Kentenia, Tremont,
Wallins Creek, Coldiron, Pathfork, Cubage, Black Snake, Blackmont,
Molus and Stony Fork Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3685 8354 3685 8326 3674 8316 3674 8320
      3673 8323 3670 8334 3667 8343 3667 8352
TIME...MOT...LOC 1956Z 084DEG 10KT 3674 8330

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:32 PM EDTSpecial Weather StatementJKLMorgan43 min
Jun 4, 3:56 PM EDTSpecial Weather StatementJKLHarlan49 min
Jun 4, 4:05 PM EDTSevere Thunderstorm WarningJKLBell, Harlan40 min
Jun 4, 5:07 PM EDTSpecial Weather StatementJKLBell23 min
Jun 4, 5:33 PM EDTSpecial Weather StatementJKLBell27 min
Jun 4, 5:58 PM EDTSpecial Weather StatementJKLBell32 min
Jun 4, 6:34 PM EDTSpecial Weather StatementJKLJackson26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.